Hail, Grant
- When
- September 20, 11:20 PM CST
- Where
- Grant County, 6.28 mi W of Wendell
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 46.040, -96.230
This episode of storms dealt with 4 distinct groupings. The first group of storms began near Nashua in southeast Wilkin County (MN) and tracked to the northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
This episode of storms dealt with 4 distinct groupings. The first group of storms began near Nashua in southeast Wilkin County (MN) and tracked to the northeast. The second began near Lake Park in western Becker County (MN) and tracked to the east-northeast. The third began near Enderlin in northern Ransom County (ND) and tracked to the east-northeast. And finally, the fourth group of storms formed near Goodridge in northeast Pennington County (MN) and tracked to the east-northeast. These storms appeared to be elevated, forming near a tight 850 mb moisture gradient and a 35 to 45 knot low level jet. This event also had upper level jet support.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 20, 8:13 PM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 913 PM CDT THU SEP 20 2007 .UPDATE... SO FAR THIS EVENING ALL ACTION HAS BEEN ASSOC WITH STRONG 50 KT 850 MB JET OVER ERN MN...WITH CONTINUED TSTM DEVELOPMENT IN ERN MN AND NW WI. LATE AFTN SHOWED LOWER CLOUDS CLEARING OUT TO ABOUT THE JMS-FAR-FFM AREAS WITH WINDS AND TEMPS SHOWING APPARENT WARM FRONT BRIEFLY RIDING NORTH INTO FAR SE ND WITH LOWER 80S AT ELLENDALE WHILE FARGO STAYED IN THE 60S. THIS EVENING HAS SHOWN WINDS BACKING BACK TO THE SOUTHEAST AND EAST ALONG THE ND/SD BORDER NORTH AND EAST OF ABERDEEN SO WARM FRONT MAY HAVE RETREATED SOUTHWARD AGAIN BACK TO MORE A HON-ATY LINE BUT WITH WINDS BECOMING LIGHT REAL WARM FRONT GETTING HARDER TO DEFINE. ATMOSPHERE REMAINED CAPPED FOR SFC CONVECTION OVER NE SD LATE AFTN/EARLY EVE....SO NOW WAITING GAME IS ON TO SEE WHAT HAPPENS AFTER MIDNIGHT ONCE LOW LEVEL JET RE-ESTABLISHES ITSELF WESTWARD OVER NEBRASKA INTO ERN SD. 00Z RUC SHOWS STRONG 850 MB WIND CONVERGENCE IN THE MN/SD/ND BORDER AREA 09Z TIME PD WITH 50 KT 850 MB JET OVER CNTRL SD GOING TO LESS THAN 20KT OVER FARGO-FERGUS FALLS AREA. AREA OF 850 MB MOISTURE FLUX AND THETA-E MAXIMIZES RIGHT IN AN AREA FROM ABERDEEN TO ELLENDALE EAST-SOUTHEAST TOWARD ALEXANDRIA. WITH ALL THIS CONVERGENCE AT 850 MB AND DEEPENING SFC LOW OVER NW/NCNTRL SD TONIGHT AHD OF APPROACHING SHORT WAVE TROUG IT WOULD MAKE SENSE THAT VERY RAPID TSTM DEVELOPMENT SHOULD OCCUR IN AFOREMENTIONED AREAS WITH SOME SVR THREAT AS WELL. BEST BET 08Z-11Z PERIOD. SFC LOW PROG TO MOVE TO NR OR JUST EAST OF GFK JUST PAST 12Z AND STILL DEEPENING. SFC LOW AND TROUGH WILL MOVE INTO AIRMASS MUCH MORE MOIST THAN CURRENTLY OVER WRN ND/ERN MT AND THUS WOULD EXPECT EXPANSION OF PCPN LATE TONIGHT INTO FRIDAY MORNING AS SYSTEM PULLS THROUGH. 00Z NAM CONTINUES ON A DEEPER AND SLOWER SOLN AND GIVES WRAPAROUND RAIN MOST OF FRIDAY TO MUCH OF ERN ND/NW MN. && .AVIATION... LOW CLOUDS CLEARED OUT OF FARGO-DTL AREAS THIS EVENING WITH CLEARING ALMOST GETTING TO GFK BUT LATEST FRAMES OF LOW CLOUD IMAGERY SHOWS SOME EXPANSION OF LOWER CLDS BACK WEST AND SOUTHWEST FROM GFK TOWARD JMS. SO TIME WILL TELL IF/WHEN GFK GETS OUT FROM IFR/LOW MVFR CONDITIONS. RIGHT NOW PLAYED IT PESSIMISTIC TONIGHT FOR GFK. AS FOR BEMIDJI LOWER CLOUDS NOW APPEAR ON THE WAY OUT WITH A LARGE CLEARING AREA UP TO FOSSTON NOW. SO WOULD THINK BJI MIGHT GET RID OF LOW CLOUDS BEFORE 05Z AND THEN STAY MAINLY VFR REST OF THE NIGHT BEFORE LOWER CIGS AND PCPN ARRIVES AFTER 12Z. KEPT FARGO VFR UNTIL LOWER CIGS AND SOME PCPN ARRIVES LATE TONIGHT AND FRIDAY MORNING. LOOKS WINDY FRIDAY WITH G30KT PSBL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 915 PM CDT THU SEP 20 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 915 PM CDT THU SEP 20 2007 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA BETWEEN MIDNIGHT AND 6 AM FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP AFTER MIDNIGHT OVER FAR SOUTHEASTERN NORTH DAKOTA INTO WEST CENTRAL MINNESOTA AND THEN CONTINUE UNTIL DAWN FRIDAY. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. OTHER THUNDERSTORMS ARE POSSIBLE TOWARD MORNING OVER NORTHEAST NORTH DAKOTA AS A UPPER LEVEL TROUGH MOVES INTO THE DAKOTAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY NIGHT INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. RIDDLE
The Aberdeen radar (KABR), 181 km away, was scanning. The volume nearest the first event began at 05:21 UTC.
19 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel to quarter sized hail fell.
Quarter size hail fell intermittently for roughly one-half hour. A few 3 inch diameter branches were also broken off trees.
Quarter to golf ball sized hail fell in Dilworth.
The large hail left small 3 inch craters on lawns. Many vehicles and homes were damaged.
Several large trees and tree branches were snapped on South Twin Lake. A fence was also damaged by falling tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54728, 54729, 54730, 54731, 54732, 54734, 54735, 54736, 54737, 54738, 54739, 54740, 54741, 54742, 54743, 59927, 54744, 54745, 54746, 54747.